Due to the COVID-19 pandemic, the ACP office is now closed as our staff work remotely. Click here to see how this impacts our programs and operations.

Imodium high potentially fatal: CBC News

May 24, 2017

Canada’s emergency room physicians are being warned to watch for increasing misuse and abuse of loperamide, the main ingredient in the over-the-counter diarrhea medication “Imodium.” Drug misusers are taking massive doses of Imodium—up to 200 tablets a day—as a cheap way to either help with opioid withdrawal or achieve a euphoric high. The recommended maximum daily dose is eight tablets.

People who abuse Imodium will put hundreds of tablets in a blender, make a smoothie, and drink it, causing quick absorption of the drug.

As CBC recently reported, taking extremely large doses of Imodium can cause serious side effects, including death.

“We want pharmacists and pharmacy technicians in Alberta to know that this misuse is happening and to increase awareness about loperamide sales at their pharmacy,” said ACP Deputy Registrar Dale Cooney. “One possible way to address the issue is to only stock a limited number of packages of Imodium on your shelves at any given time. That way, someone who is looking for larger amounts would have to ask. Those who ask should be referred to a pharmacist. That conversation could save someone’s life.”


← Previous ArticleNext Article →